Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 6, NWS Memphis, TN

April 26, 20174 counties in Arkansas

NWS Memphis, TN issued this flash flood warning at Apr 26, 2017, 4:53 PM CDT for 4 counties in Arkansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2017, 4:53 PM CDT (21:53 UTC)
Expired
Apr 26, 2017, 7:45 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Craighead County, AR, Greene County, AR, Lawrence County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 112 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 5:07 PM CDTFLASH FLOODPocahontas, ARSEVERAL REPORTS OF ROADS UNDER WATER IN WESTERN PORTION OF POCAHONTAS
Apr 26, 5:37 PM CDTFLASH FLOODBlack Rock, ARFLOODING ON COUNTY ROADS 280 AND 273.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

848 
WGUS54 KMEG 262153
FFWMEG
ARC031-055-075-121-270045-
/O.NEW.KMEG.FF.W.0006.170426T2153Z-170427T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
453 PM CDT WED APR 26 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Western Greene County in eastern Arkansas...
  Southeastern Randolph County in eastern Arkansas...
  Craighead County in eastern Arkansas...
  Lawrence County in eastern Arkansas...

* Until 745 PM CDT

* At 452 PM CDT...Doppler Radar estimates 1 to 2 inches of rain has 
  occurred over the past hour. Showers and thunderstorms will 
  produce an additional 1 to 2 inches of rain over the next 2 hours.

* Some locations that will experience flooding include...
  Jonesboro, Pocahontas, Walnut Ridge, Hoxie, Bono, Lake City, Bay,
  Brookland, Monette, Caraway, Black Rock, Lake Charles State Park,
  College City, Portia, Cash, O'kean, Alicia, Delaplaine, Egypt and
  Minturn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3634 9100 3628 9075 3628 9080 3627 9081
      3626 9063 3597 9076 3597 9039 3600 9038
      3600 9029 3570 9029 3571 9104 3589 9103
      3589 9130

$$
1 follow-up statement
196 
WGUS74 KMEG 262157
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
457 PM CDT WED APR 26 2017

ARC031-055-075-121-270045-
/O.CON.KMEG.FF.W.0006.000000T0000Z-170427T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene AR-Randolph AR-Craighead AR-Lawrence AR-
457 PM CDT WED APR 26 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
WESTERN GREENE...SOUTHEASTERN RANDOLPH...NORTHWESTERN CRAIGHEAD AND
LAWRENCE COUNTIES...

At 456 PM CDT,Doppler Radar estimates 1 to 2 inches of rain has 
occurred over the past hour. Showers and thunderstorms will produce 
an additional 1 to 2 inches of rain over the next 2 hours.

Some locations that will experience flooding include...
Pocahontas, Walnut Ridge, Hoxie, Bono, Black Rock, Lake Charles State
Park, College City, Portia, Cash, O'kean, Alicia, Delaplaine, Egypt,
Minturn, Evening Star, Fontaine, Sedgwick, Powhatan, Strangers Home
and Whiskerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3634 9100 3628 9075 3628 9080 3627 9081
      3626 9063 3597 9076 3592 9077 3591 9076
      3585 9080 3581 9084 3571 9104 3589 9103
      3589 9130

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 26, 3:15 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 26, 3:15 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
315 PM CDT Wed Apr 26 2017

.DISCUSSION...
Widespread showers and thunderstorms continue from the Arklatex
area into southeast MO. This line of storms appears to be located
along a pre-frontal trough ahead of a weak cold front that will
move east across the Mid-South overnight. Instability is modest in
the warm sector, with MLCAPE values on the order of 1000 J/kg
with effective layer shear of 45-55 kts. However, a strong capping
inversion over the area has prevented convection from developing
downstream of the current convective activity. This cap will
weaken this evening and, combined with strong frontal forcing,
will aid in sustaining the QLCS as it moves across the Mississippi
River before storms gradually weaken during the the mid/late
evening hours as they continue east. A few embedded supercells
will pose the most significant severe weather risk, with large
hail and damaging winds being the primary hazards. The linear mode
of this convection will limit the tornado potential, but the
possibility still warrants mention.

Average QPF amounts for tonight are near 1 inch across much of
the Mid-South, but higher amounts will be possible in northeast
AR where the deep-layer shear vector will be nearly parallel to
the surface boundary, promoting strong, training cells. Rain will
move east of the area late tonight, with generally dry weather
anticipated Thursday and Thursday night across much of the CWA.

Thunderstorms will be possible across portions of the Mid-South on
Friday, mainly during the evening and overnight period. A surface
low is progged to develop over MO, with a warm front extending
east into the Tennessee Valley. Surface temperatures in the 80s
will result in strong instability but a strong cap will limit the
thunderstorm potential through the afternoon hours. However, a few
storms could break through the cap, so low PoPs were continued.
Rain chances increase Friday night as the cap weakens and storms
develop along the warm front. Strong shear profiles may result in
strong to severe thunderstorms Friday night. In addition, locally
heavy rainfall will be possible, mainly north of I-40.

Strong to severe storms remain in the forecast for the Mid-South
for the weekend, especially Saturday night and Sunday. There may
be a lull during the morning and early afternoon hours on
Saturday, but a strong shortwave trough will approach the area and
will help precondition the atmosphere for intense convection later
in the day. Deep layer shear and instability will be impressive
downstream of this upper-level cyclone, supporting a potential
for all modes of severe weather. Again, heavy rainfall will be
possible across the area. QPF amounts from 7 PM Friday to 7 PM
Sunday are generally in the 2-5" range across the Mid-South, with
higher amounts of 4-6" over northeast AR and the MO Bootheel. Of
course, higher amounts will be possible in areas where the
stronger storms train, but that will rely on mesoscale features
that aren't yet apparent. Flash flooding will certainly be a
concern over the weekend and a watch may be needed as early as
tomorrow. In addition, some Mid-South rivers are likely to move
into flood.

Dry weather is anticipated early next week on Monday and Tuesday
in the wake of the departing trough. Temperatures will take a hit
as well behind the cold front. Rain chances return by the middle
of next week.

Johnson

&&

.AVIATION...
18Z TAFs

Initially a mix of MVFR and IFR ceilings to begin the period.
Short term models are indicating that a line of thunderstorms will
move through all sites this evening. Tempo groups were added to
each site for approximate period of heaviest rain and thunderstorms.
Strong gusty winds from the west will also accompany the line of
thunderstorms as it moves through. There is some concern that
gusty non thunderstorm winds will develop behind the front, but
confidence is low at this time.

Confidence is low at the moment with regards to ceilings behind
the frontal passage. A couple models are showing IFR and possibly
LIFR ceilings through 27/12Z, with at least one showing VFR. Went
ahead and split the difference with prevailing MVFR/IFR ceilings
through early morning. Winds are expected to shift to the west by
27/12Z, with VFR conds returning to all sites by 27/18Z tomorrow.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for Cross-Lee AR-
     Phillips-St. Francis.

MO...None.
MS...Wind Advisory until 7 PM CDT this evening for Coahoma-Quitman-
     Tallahatchie-Tunica.

TN...None.

&&
Hazardous weather outlook, Apr 26, 3:42 PM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
342 PM CDT Wed Apr 26 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-271100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
342 PM CDT Wed Apr 26 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk for severe thunderstorms across areas
along and west of the Mississippi River and a slight risk of
severe thunderstorms over the remainder of West Tennessee and
Northeast Mississippi. The time of greatest threat for severe
thunderstorms will be late this afternoon into early evening west
of the Mississippi River and during the early to mid-evening
hours to the east. The primary severe weather hazards will be
large hail and damaging winds. An isolated tornado will be
possible through early evening. In addition, localized heavy
rainfall may result in flash flooding.

A Wind Advisory has been issued for portions of east-central
Arkansas and northwest Mississippi through 7 PM.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional severe thunderstorms are expected Friday night with an
enhanced risk for severe thunderstorms north of I-40. Severe
weather will be possible across most of the Mid-South, but will be
most likely north of Interstate 40.

Additional severe thunderstorms and heavy rainfall are possible
into the upcoming weekend. This heavy rainfall may lead to flash
flooding and river flooding as rainfall totals may reach 3-6
inches with localized higher amounts possible, especially over
northeast Arkansas.

Please continue to monitor the latest forecasts for updates
regarding this severe weather potential into the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon into
tonight and again for Friday into the weekend in support of
severe weather operations.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 4:06 AM CDTWind AdvisoryMEGCross, Lee, Phillips, St. Francis15 hr
Apr 26, 4:49 PM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, Poinsett, St. Francis41 min
Apr 26, 5:23 PM CDTSevere Thunderstorm WarningMEGCraighead, Crittenden, Cross, Mississippi, Poinsett, St. Francis39 min
Apr 26, 5:43 PM CDTSevere Thunderstorm WarningMEGCrittenden, Mississippi47 min

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.